Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 9, 2012, 2:15 PM EDT for Wythe County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 2:15 PM EDT (18:15 UTC)
- Expired
- Aug 9, 2012, 2:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
County Wythe County, VA
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
781
WWUS81 KRNK 091815
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT THU AUG 9 2012
VAZ009-012-015-091845-
GRAYSON VA-SMYTH VA-WYTHE VA-
215 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...
AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TROUTDALE...
MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SUGAR GROVE AROUND 235 PM...MOUNT ROGERS
NATIONAL RECREATION AREA AROUND 240 PM AND FLATRIDGE AROUND 245 PM.
LAT...LON 3703 8118 3682 8100 3681 8101 3682 8103
3680 8104 3676 8100 3674 8100 3658 8143
3658 8152 3672 8160
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:15 PM EDT, 0 minutes earlier.
Area forecast discussion, Aug 9, 2:15 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT THU AUG 9 2012 .SYNOPSIS... HIGH PRESSURE OVER THE AREA WILL SLIDE EAST AND WEAKEN TODAY INTO TONIGHT. A STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION FRIDAY INTO FRIDAY EVENING...BRINGING ANOTHER ROUND OF SHOWERS AND STORMS...SOME POTENTIALLY STRONG. COOLER AND DRIER WEATHER IS EXPECTED BEHIND THE FRONT OVER THE WEEKEND INTO EARLY NEXT WEEK AS HIGH PRESSURE BUILDS IN. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1015 AM EDT THURSDAY... SATELLITE IMAGERY INDICATES A SCATTERED TO BROKEN LAYER OF MID CLOUDS ACROSS NEARLY ALL OF THE FORECAST AREA THIS MORNING...WITH CLOUD COVER EXTENDING AS FAR WEST AS CENTRAL TENNESSEE. WHILE SUNSHINE WILL STILL BREAK THROUGH THIS CLOUD COVER...BELIEVE SUFFICIENT CLOUD COVER WILL EXIST THROUGH THE DAY THAT AFTERNOON TEMPERATURES WILL NOT BECOME AS WARM AS PREVIOUSLY EXPECTED...AND THEREFORE HAVE LOWERED DAYTIME HIGHS 2 TO 3 DEGREES IN THE EAST...AND ONLY ABOUT A DEGREE ACROSS THE MOUNTAINS. THESE CLOUDS WILL LIKELY ALSO DELAY THE DEVELOPMENT OF AFTERNOON POP UP THUNDERSTORMS...BUT ONLY BY ABOUT AN HOUR OR TWO. BEST INSTABILITY AT THIS POINT STILL APPEARS TO BE OVER THE MOUNTAINS AS AN UPPER LEVEL DISTURBANCE APPROACHES...AND THIS IS WHERE WE STILL EXPECT THE MAJORITY OF AFTERNOON SHOWERS AND THUNDERSTORMS TO OCCUR. AS OF 245 AM EDT THURSDAY... FORECAST NOT QUITE AS CLEAR CUT TODAY WITH EXODUS OF WEAK HIGH PRES THIS MORNING AND A GRADUAL RETURN OF DEEPENING MOISTURE LATER ON AS A BIT STRONGER SOUTH/SW FLOW DEVELOPS. SUPPORT ALOFT ALSO LACKING UNTIL LATE IN THE DAY WITH A REMNANT S/W NOW TO THE NW WORKING INTO THE FAR WEST BY EVENING WHERE MOISTURE DEPTH WILL BE GREATEST. ELSW FORECAST RAOBS OFF THE NAM SHOW A LINGERING POCKET OF DRY AIR ALOFT WITH A WEAK MID LEVEL CAP OVERTOP A LAYER OF 85H MOISTURE. MODELS HOWEVER DO SHOW PLENTY OF LOW LEVEL INSTABILITY...WITH AXIS OF HIGHER THETA-E WEST...BUT ALL DEPENDENT UPON EROSION OF THE EXPANSIVE MID DECK APPROACHING FROM THE WEST AHEAD OF THE WAVE TO THE NW. THIS MAKES THE DEGREE OF AFTERNOON CONVECTIVE COVERAGE A LITTLE MORE IFFY WITH LOCAL GUIDANCE FOCUSING BEST LIFT OVER THE NW THIRD BY MID/LATE AFTERNOON AHEAD OF THE UPSTREAM VORT...WITH LITTLE MORE THAN ISOLATED ELSW MOUNTAINS...AND LITTLE EAST. HOWEVER GIVEN THE DEGREE OF HEATING POSSIBLE EAST...THINK COMBO OF OLD OUTFLOW AND SOUTH/SW FLOW ALONG THE BLUE RIDGE PER SPC WRF ENOUGH TO EXTEND CHANCE POPS TO ALL EXCEPT THE SE WHERE GOT WORKED OVER ON WED. MAY NEED A PERIOD OF HIGHER POPS NW LATER ON BUT TOO LOW CONFIDENCE WITH LACK OF SUPPORT TO GO HIGHER THAN CHANCE POPS FOR NOW. AGAIN SVR THREAT MORE WITH CLUSTERS OF SLOW MOVING TSRA BUT ISOLATED AT THIS POINT. KEPT HIGH TEMPS CLOSE TO A MIX OF THE MET/MAV MOS WHICH TOPS 90 EAST AND WELL INTO THE 80S WEST GIVEN MORE AFTERNOON SUN BUT MAY GET OFF TO A SLOWER START THAN YDA PER MID DECK. STRONG 5H TROF AND ITS ASSOCIATED COLD FRONT WILL GRADUALLY APPROACH FROM THE NW LATE TONIGHT WITH THE BOUNDARY JUST WEST OF THE OHIO RIVER BY DAYBREAK. DEEPENING SW FLOW COMBO WITH A WEAK LEFTOVER VORT LOBE...AND WEAK SFC TROFFINESS MAY KEEP AN AXIS OF MOISTURE ADVECTION GOING OUT EAST OVERNIGHT...WITH MORE ORGANIZED PRE-FRONTAL SHRA NEARING THE NW SLOPES LATE PER FAVORED NAM. IN BETWEEN LIKELY TO SEE A MINIMUM IN COVERAGE WEST AFTER RUN OF EVENING STORMS SO TWEAKED DOWN CHANCE POPS BLUE RIDGE AFTER MIDNIGHT WITH MAINLY CHANCE ELSW AND INCREASING BY DAYBREAK ACROSS SE WVA. TEMPS WARM AND MUGGY AHEAD OF THE FRONT WITH READINGS ONLY FALLING INTO THE LOW 70S EAST AND 65-70 WEST GIVEN CLOUDS. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 300 AM EDT THURSDAY... A STRONG UPPER LEVEL TROUGH WILL MOVE EAST ACROSS THE LOWER GREAT LAKES REGION. THIS TROUGH WILL DRAG AN ASSOCIATED COLD FRONT INTO THE WESTERN MOUNTAINS BY FRIDAY AFTERNOON AND RAPIDLY EASTWARD INTO THE PIEDMONT FRIDAY EVENING INTO FRIDAY NIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG THE FRONT. AN ORGANIZED LINE OF THUNDERSTORMS MAY DEVELOP JUST AHEAD OF THE COLD FRONT AS IT ENTERS THE PIEDMONT LATE AFTERNOON INTO EVENING. SPC SWODY2 HIGHLIGHTS THE POTENTIAL WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ENTIRE CWA. THE MAIN THREATS WILL BE STRONG WINDS AND LARGE HAIL. ALSO THINK THAT LOCALIZED FLASH FLOODING COULD OCCUR...AS SOME OF THESE STORMS CAN BE EXPECTED TO TRAIN ACROSS THE SAME LOCATIONS...ESPECIALLY ALONG PARTS OF THE BLUE RIDGE. PLAYED HIGH TEMPERATURES ON FRIDAY CLOSE TO ADJMET WITH READINGS FROM THE MID 70S IN THE MOUNTAINS TO THE UPPER 80S IN THE SOUTHEAST. WENT WITH LOW TEMPERATURES FRIDAY NIGHT FROM AROUND 60 IN THE WEST TO NEAR 70 IN THE EAST. THE COLD FRONT IS EXPECTED TO SLOW SOMEWHAT ACROSS THE EASTERN HALF OF VIRGINIA DURING THE MORNING HOURS OF SATURDAY AS THE PARENT LOW PRESSURE SYSTEM MOVES NORTHWARD ACROSS THE GREAT LAKES. THEREFORE... WE MAY SEE ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP IN THE EAST SATURDAY MORNING INTO AFTERNOON IF THE FRONT REMAINS IN THE AREA. THE FRONT WILL CONTINUE TO MOVE EAST...AND SHOULD REACH THE ATLANTIC COAST SATURDAY EVENING. HIGH TEMPERATURES SATURDAY WILL RANGE FROM AROUND 70 DEGREES IN THE MOUNTAINS TO THE MID 80S IN THE SOUTHEAST. IN THE WAKE OF THE FRONT SATURDAY NIGHT...COOLER DRIER AIR WILL MOVE INTO REGION. SATURDAY NIGHT LOWS EXPECTED TO FALL INTO THE 50S ACROSS THE MOUNTAINS...AND THE LOWER 60S ACROSS THE PIEDMONTS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 400 PM EDT WEDNESDAY... HIGH PRESSURE IS EXPECTED TO BE THE DOMINANT FEATURE ACROSS OUR REGION DURING THE EARLY HALF OF NEXT WEEK...RESULTING IN MAINLY PARTLY CLOUDY SKIES AND LOW RAIN CHANCES. ITS POSSIBLE WE MAY SEE A DISTURBANCE MAKE ITS WAY ACROSS THE OHIO RIVER VALLEY ON MONDAY... TRIGGERING SPOTTY SHOWERS AND THUNDERSTORMS ACROSS OUR AREA...BUT ITS TOO EARLY AT THIS POINT TO SAY WITH MUCH CONFIDENCE SO WILL JUST KEEP AN EYE ON HOW THIS FEATURE DEVELOPS. WITH MAINLY ZONAL FLOW IN THE UPPER LEVELS DURING THE EARLY HALF OF NEXT WEEK...EXPECT TEMPERATURES AREAWIDE TO BE PRETTY CLOSE TO NORMAL FOR THE EARLY HALF OF AUGUST. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 215 PM EDT THURSDAY... MID AND HIGH CLOUDS HAVE SO FAR HELPED TO DELAY THE ONSET OF AFTERNOON SHOWERS AND THUNDERSTORMS..HOWEVER A BREAK IN THE CLOUD COVER ENTERING WESTERN VIRGINIA IS ALLOWING FOR STRONGER CU DEVELOPMENT...AND SHOULD NOT BE LONG BEFORE POP UP SHOWER AND THUNDERSTORM ACTIVITY MAKES ITS WAY NEAR BLF AND LWB. AS SUCH...HAVE ADDED VCTS INTO THE TAFS FOR THESE TWO AIRPORTS FOR THE 09/20Z TO 10/00Z TIMEFRAME...WHILE BELIEVE COVERAGE FURTHER EAST WILL BE TOO ISOLATED TO MAKE MENTION AT OTHER AIRPORTS. WEATHER FORECAST MODELS APPEAR IN DECENT AGREEMENT THAT THE APPROACHING SHORTWAVE DISTURBANCE/THUNDERSTORM COMPLEX ACROSS TENNESSEE WILL HOLD MAINLY IN THE NORTH CAROLINA MOUNTAINS AND POSSIBLY ENTER VIRGINIA JUST SOUTH OF BLF...BEFORE WEAKENING. OVERNIGHT...MID AND HIGH CLOUDS WILL MAKE THE DIFFERENCE AS TO HOW MUCH FOG DEVELOPS ACROSS THE AREA. AT THIS POINT...WILL EXPECT SCATTERED TO BROKEN MID AND HIGH CLOUDS TO LINGER ACROSS THE AREA...HELPING TO REDUCE THE AMOUNT OF FOG WHICH DEVELOPS...ALTHOUGH HIGHER CLOUDS MAY THIN RIGHT AROUND SUNRISE...MAKING FOR A BRIEF PERIOD OF DENSE FOG BEFORE DISSIPATING WITH DAYTIME HEATING. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE LATE FRIDAY MORNING AND EARLY AFTERNOON AS A DEEP UPPER LEVEL TROUGH APPROACHES THE AREA...WITH AN ASSOCIATED COLD FRONT ENTERING THE WESTERN PART OF THE FORECAST AREA TOWARD THE END OF THE TAF PERIOD. WILL BE LOOKING AT A FEW STRONG STORMS TO START THE AFTERNOON...AND EXPECT THAT THESE STORMS WILL FORM INTO A LINE JUST AHEAD OF THE COLD FRONT AS IT ENTERS THE PIEDMONT REGION DURING EARLY EVENING. THUNDERSTORM ACTIVITY IS EXPECTED TO END ACROSS THE AREA AS THE FRONT EXITS TO THE EAST DURING LATE EVENING...AT WHICH POINT DRIER AIR ASSOCIATED WITH HIGH PRESSURE WILL RESULT IN VFR CONDITIONS HEADING INTO THE EARLY PART ON NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS/JH NEAR TERM...JH/NF SHORT TERM...KK LONG TERM...NF AVIATION...JH/NF
Hazardous weather outlook, Aug 9, 3:38 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 338 AM EDT THU AUG 9 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-100745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 338 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING AS BANDS OR CLUSTERS OF THUNDERSTORMS DEVELOP AND MOVE EAST AHEAD OF A STRONG COLD FRONT. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH VERY HEAVY RAINFALL ALSO LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 2:15 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT THU AUG 9 2012
VAZ009-012-015-091845-
GRAYSON VA-SMYTH VA-WYTHE VA-
215 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...
AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TROUTDALE...
MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SUGAR GROVE AROUND 235 PM...MOUNT ROGERS
NATIONAL RECREATION AREA AROUND 240 PM AND FLATRIDGE AROUND 245 PM.
LAT...LON 3703 8118 3682 8100 3681 8101 3682 8103
3680 8104 3676 8100 3674 8100 3658 8143
3658 8152 3672 8160The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:58 PM EDT | Special Weather Statement | RNK | Bland | 47 min |
| Aug 9, 5:17 PM EDT | Special Weather Statement | RNK | Smyth | 43 min |
| Aug 9, 5:44 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 61 min |
| Aug 9, 5:48 PM EDT | Special Weather Statement | RNK | Wythe | 42 min |
| Aug 9, 6:02 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 58 min |
| Aug 9, 6:27 PM EDT | Special Weather Statement | RNK | Wythe | 33 min |
| Aug 9, 6:37 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 23 min |
| Aug 9, 7:34 PM EDT | Special Weather Statement | RNK | Wythe | 56 min |
| Aug 9, 7:52 PM EDT | Special Weather Statement | RNK | Franklin | 38 min |
| Aug 9, 3:42 PM EDT | Special Weather Statement | RNK | Watauga | 33 min |
| Aug 9, 4:52 PM EDT | Special Weather Statement | RNK | Watauga | 53 min |
| Aug 9, 5:38 PM EDT | Special Weather Statement | RNK | Watauga | 37 min |
| Aug 9, 6:44 PM EDT | Special Weather Statement | RNK | Wilkes | 61 min |
| Aug 9, 7:07 PM EDT | Flash Flood Warning | RNK | Wilkes | 2 hr |
| Aug 9, 7:41 PM EDT | Special Weather Statement | RNK | Alleghany | 34 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.